Forum

× click the New Topic button to post

Okay, get me ready for BCG

9 years 6 months ago #35093 by KCBob
I was pretty sluggish for the first two and a half days after my first treatment. The tiredness got better as the treatments went on. I usually slept for most of the day of the treatment but was pretty much with it after that. I also had a pain in my bladder - and still do. I found out that you really need to watch what you eat. Spicy and acidic will really cause pain. Keep your diet rather bland - during the whole time of the treatments and for a while afterwards. I am not sure how long afterwards, though, because it has been five weeks since my last one and I still am having pain. Keep a positive attitude. I figure that this is nothing compared to chemo and radiation!!

Please Log in or Create an account to join the conversation.

9 years 6 months ago #35089 by mmc
Pyridium is great stuff! I used it for a couple of days after each time.


Could be catheter, could be reaction to the BCG. Remember, the idea of BCG is to cause a immune response in the bladder.

Mike

Age 54
10/31/06 dx CIS (TisG3) non-invasive (at 47)
9/19/08 TURB/TUIP dx Invasive T2G3
10/8/08 RC neobladder(at 49)
2/15/13 T4G3N3M1 distant metastases(at 53)
9/2013 finished chemo -cancer free again
1/2014 ct scan results....distant mets
2/2014 ct result...spread to liver, kidneys, and lymph...

Please Log in or Create an account to join the conversation.

9 years 6 months ago #35088 by Kimberly
I must be a wuss, because I really did have some after effects. I was pretty tired and had a headache during the afternoon of my treatment day, and I woke up the next morning feeling sluggish, with a little bit of a sore throat. I had a lot of burning and stinging when I peed, which seemed to be getting worse, not better, so by 3:00 pm yesterday, I called the uro's office and asked if I could take some pyridium. By the time that kicked in last night, I was thanking the genius who invented that stuff.

Certainly by yesterday afternoon -- especially given all the water I drink -- any residual stuff should have been gone, so would the stinging have been leftover from the catheter insertion?

Can't say that I'm looking forward to the next five, but let's just get this over with!!

Please Log in or Create an account to join the conversation.

9 years 6 months ago #35067 by KCBob
Kimberly -

How did your first BCG go? I hope that it wasn't too bad for you. I know that I was extremely tired and fatigued for a day and a half after the first one. Of course I have Diabetes to contend with also which throws a monkey wrench into the treatments. I would say that I hope it was pleasant for you but I know that is not the way to phrase it. I hope that it wasn't bad for you. Keep us posted as you go through the next five rounds. I completed my first six about four weeks ago. My body seemed to react to them better as they went along. I was still fatigued for the day of the treatment but was usually able to bounce back fairly quick. I am interested in hearing how your body reacts to the treatments since it is fresh in my mind. If they are similar then I guess everything the body did was somewhat normal. By the way, what stage and grade is your BC? Good luck and keep a positive attitude! Thank goodnes that they have BCG for a reatment - it could be a lot worse!!!

Please Log in or Create an account to join the conversation.

9 years 6 months ago #34873 by mmc
As has been said already, drink lots of fluids 1/2 before the end of your holding time.

Ask the doctor for an antispasmodic and the pyridium (that's the stuff that turns your urine bright orange). It is good to have them on hand. Then, depending on your symptoms you take the appropriate one.

I wore my regular clothes and my treatments were in the urologists office. I suggest against going shopping or anything after you have the instillation and before you empty. I had some major frequency/burning/spasm issues in Safeway one day when I though I could just stop for some things on the way home.

Read all of the information on the BCG label. If the doctor doesn't give you a sheet with all of the information, look it up online.

Here is a link to the Tice BCG package insert: TICE BCG Pkg Insert

Especially read the Patient Information section.

Never get the treatment if you have gross hematuria (visible blood in the urine). The uro should do a urine test each time you come in, prior to administering the BCG.

Plan on taking it easy the afternoons you get the instillations. Side effects can increase in intensity over time so if you have little effect after the 2nd one, don't plan a party after the 3rd because it didn't really bother you.

If you are not going to drive yourself and you are nervous you could ask the doctor about 5mg of Valium prior just to relax a bit.

If you do have a reaction early, the dose can often be reduced significantly. Some doctors start at 1/2 or 1/3 dose strength and there has been no evidence of reduced efficacy. That means, even the lower doses seem to do just as well but have a lower probability of strong side effects.

Good luck with the treatment. It is great stuff with a fantastic success rate for CIS.

Mike

Age 54
10/31/06 dx CIS (TisG3) non-invasive (at 47)
9/19/08 TURB/TUIP dx Invasive T2G3
10/8/08 RC neobladder(at 49)
2/15/13 T4G3N3M1 distant metastases(at 53)
9/2013 finished chemo -cancer free again
1/2014 ct scan results....distant mets
2/2014 ct result...spread to liver, kidneys, and lymph...

Please Log in or Create an account to join the conversation.

9 years 6 months ago #34864 by pemquid
Another tip the nurse doing my BCG told me about, which can reduce some of the burning and pain when voiding, is to start drinking a lot of water about 1/2 hour before the two-hour "holding" time is up. She said that helps flush the BCG out more quickly. I usually drink fluids normally for up to about 2 hours before the BCG instillation, and I've always managed to hold the BCG without too much discomfort for the full two hours. However, since coffee and tea supposedly have a diuretic effect, I do cut down on those on BCG days. If my treatment is in the morning, I just skip the coffee altogether, but if it's in the afternoon, I do have one cup in the morning.

For spasms, I'd been given prosed to take beforehand (turns the urine a lovely shade of blue), and they've now switched that to vesicare. I also take ibuprufen sometimes. Because I started having more severe side effects by about treatment 15 (fever, pain), I'm now getting the BCG at 1/3rd dosage and the symptoms are definitely better.

Best of luck with your treatments.

Ann

Small TA Grade 1, May-06; recur (2 tiny), same, June-08; TURBTs both times. BCG begun July-08, dosage to 1/3rd May-10, completed treatment December-11. All clear since 2008.

Please Log in or Create an account to join the conversation.

  • Not Allowed: to create new topic.
  • Not Allowed: to reply.
  • Not Allowed: to add Files.
  • Not Allowed: to edit your message.
Moderators: Cynthiaeddieksara.anne

Users

Total Online: 1 User and 2126 Guests 
Alan's AvatarAlan

Legend: Site Administrator Global Moderator User Banned

Statistics

Today Total Opened: 2 Today Total Answered: 4 Latest User: Firefly
Yesterday Total Opened: 1 Yesterday Total Answered: 1
Total Posts: 53687 Total Subjects: 7028 Total Users: 8726